Alert archive / South Dakota / Wind Chill Advisories in 2018
Wind Chill Advisory 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Feb 9, 2018, 3:07 PM CST for 14 counties in South Dakota. It took effect at Feb 10, 2018, 3:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2018, 3:07 PM CST (21:07 UTC)
- In effect from
- Feb 10, 2018, 3:00 AM CST
- Expired
- Feb 10, 2018, 10:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WWUS43 KFSD 092107 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 307 PM CST Fri Feb 9 2018 SDZ038>040-050-052>055-057>060-063-064-100515- /O.NEW.KFSD.WC.Y.0007.180210T0900Z-180210T1600Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 307 PM CST Fri Feb 9 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 3 AM to 10 AM CST Saturday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
3 follow-up statements
267 WWUS43 KFSD 100324 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 924 PM CST Fri Feb 9 2018 SDZ038>040-050-052>055-057>060-063-064-101130- /O.CON.KFSD.WC.Y.0007.180210T0900Z-180210T1600Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 924 PM CST Fri Feb 9 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 3 AM TO 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From 3 AM to 10 AM CST Saturday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
972 WWUS43 KFSD 101027 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 427 AM CST Sat Feb 10 2018 SDZ038>040-050-052>055-057>060-063-064-101600- /O.CON.KFSD.WC.Y.0007.000000T0000Z-180210T1600Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 427 AM CST Sat Feb 10 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. Expect wind chills as low as 25 below zero. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 10 AM CST this morning. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
783 WWUS43 KFSD 101532 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 932 AM CST Sat Feb 10 2018 SDZ038>040-050-052>055-057>060-063-064-101645- /O.EXP.KFSD.WC.Y.0007.000000T0000Z-180210T1600Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 932 AM CST Sat Feb 10 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... While the wind chill advisory will expire, cold wind chill values below zero will remain in place through the day. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 3:05 PM CST, 2 minutes earlier.
Area forecast discussion, Feb 9, 3:05 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
305 PM CST Fri Feb 9 2018
.SHORT TERM...(This evening through Saturday)
Issued at 305 PM CST Fri Feb 9 2018
Another cold day across the region as yesterdays system has allowed
cold air to move south. Another piece of energy will race east out
of southern WY across Nebraska and SD and will bring additional
light snow and flurries to many locations. This system is not as
strong as yesterday and is also fighting a little low level dry air,
but with a very deep dendritic layer and decent forcing expect
periods of light snow from late this afternoon through about 10 pm.
The better chances will be near the Missouri River where around an
inch will be possible, while closer to Interstate 90 a quarter to a
half an inch will be possible. As this waves moves through clouds
will clear from the north late tonight and lead to a cold Saturday
morning. Expect low of about 5 below to 10 below for most locations
but closer to zero to 5 below in parts of southwest MN and northwest
IA where clouds could linger until after sunrise.
No threat for snow on Saturday as cold dry air is in place. Highs
will be near 10 above.
.LONG TERM...(Saturday night through Friday)
Issued at 305 PM CST Fri Feb 9 2018
Sunday through Tuesday will see upper level flow gradually turn from
northwest to west, which will help bring a milder pattern in the
middle of the week. Precipitation chances are low, but a little light
snow will be possible Monday and Monday night north of Interstate 90
where warm air advection may interact with a deeper dendritic zone.
Nothing to be concerned about now, but something to watch out for.
Lows will generally be 5 below to 5 above with highs 15 to 25 Sunday
through Tuesday. As the upper level flow becomes more westerly a
mild day, fighting snow melt, is expected Wednesday with highs into
the 30s. Cooler air will filter behind for Thursday and Friday but
not as cold as our current air mass. Lows should be in the single
digits to lower teens with highs in the 20s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1106 AM CST Fri Feb 9 2018
A band of light snow will move east across the area with the
better chances south of Interstate 90. For the most part VFR
conditions are expected but some brief periods of MVFR ceilings
and visibilities will be possible within the band of snow from
about 21z through 3z this evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 3 AM to 10 AM CST Saturday for
SDZ038>040-050-052>055-057>060-063-064.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Feb 9, 4:45 AM CST, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 445 AM CST Fri Feb 9 2018 MNZ098-SDZ050-057>065-068-101045- Rock-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Bon Homme- 445 AM CST Fri Feb 9 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Yet another round of light snow is expected to develop later this afternoon and evening. While most areas will get a dusting to half inch at most, an inch or two of snow accumulation are expected in locations toward the Missouri River. Following the snowfall, wind chill values will drop to 20 below to 25 below zero late tonight and early Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, though snow reports are appreciated. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071- 101045- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln SD-Yankton- Clay SD-Union- 445 AM CST Fri Feb 9 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Another period of light snowfall will develop late this afternoon and evening. Accumulations will be a half inch or less for most, with some amounts around an inch or a bit more in northeast Nebraska and the lower Missouri River valley. Following the snowfall, wind chill values are expected to drop to 10 below to 20 below zero late tonight and early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, though snow reports are appreciated. MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-101045- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 445 AM CST Fri Feb 9 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Wind chill values will fall to 20 below to 25 degrees below zero late tonight and early Saturday across east central South Dakota and southwest Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, though snow reports are appreciated.
In the hours before
Local storm report, Feb 9, 10:04 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW TYNDALL 42.99N 97.86W
02/09/2018 M2.8 INCH BON HOMME SD CO-OP OBSERVER
CO-OP OBSERVER STATION TYNS2, TYNDALL.
0730 AM SNOW 8 S BROOKINGS 44.19N 96.79W
02/09/2018 M3.0 INCH MOODY SD COCORAHS
COCORAHS STATION SD-MY-3, 8 S BROOKINGS.
0630 AM SNOW 2 SE YANKTON 42.88N 97.36W
02/09/2018 M3.0 INCH YANKTON SD CO-OP OBSERVER
CO-OP OBSERVER STATION YTNS2, 2 SE YANKTON.
0800 AM SNOW ROCK RAPIDS 43.43N 96.17W
02/09/2018 M3.6 INCH LYON IA CO-OP OBSERVER
CO-OP OBSERVER STATION RKRI4, ROCK RAPIDS.
0700 AM SNOW ARMOUR 4.6 W 43.33N 98.44W
02/09/2018 M4.0 INCH DOUGLAS SD COCORAHS
COCORAHS STATION SD-DG-2, ARMOUR 4.6 W.
0937 AM SNOW CANISTOTA 43.60N 97.29W
02/09/2018 M4.5 INCH MCCOOK SD PUBLIC
REPORT VIA SOCIAL MEDIA.
0800 AM SNOW 10 W DIMOCK 43.50N 98.19W
02/09/2018 M5.0 INCH DOUGLAS SD COCORAHS
COCORAHS STATION SD-DG-1, 10 W DIMOCK.
&&Local storm report, Feb 9, 10:34 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 AM CST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM SNOW 3 SSW ARTHUR 42.28N 95.36W
02/09/2018 M3.0 INCH IDA IA COCORAHS
COCORAHS STATION IA-ID-4, 3 SSW ARTHUR.
0800 AM SNOW CHEROKEE 42.76N 95.54W
02/09/2018 M4.0 INCH CHEROKEE IA CO-OP OBSERVER
CO-OP OBSERVER STATION CKPI4, CHEROKEE.
0600 AM SNOW HURLEY 43.28N 97.09W
02/09/2018 M4.8 INCH TURNER SD COCORAHS
COCORAHS STATION SD-TR-9, HURLEY.
1030 AM SNOW 1 NNE LUVERNE 43.66N 96.20W
02/09/2018 E3.5 INCH ROCK MN LAW ENFORCEMENT
1015 AM SNOW 4 SSW PICKSTOWN 43.02N 98.56W
02/09/2018 M1.5 INCH GREGORY SD CO-OP OBSERVER
1011 AM SNOW 13 WNW PLATTE 43.49N 99.06W
02/09/2018 M4.0 INCH CHARLES MIX SD CO-OP OBSERVER
0700 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
02/09/2018 M4.0 INCH JERAULD SD CO-OP OBSERVER
CO-OP OBSERVER STATION WSPS2, WESSINGTON
SPRINGS.
&&Local storm report, Feb 9, 11:39 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW 1 W MADISON 44.01N 97.13W
02/09/2018 M3.0 INCH LAKE SD EMERGENCY MNGR
0800 AM SNOW MARSHALL 44.47N 95.80W
02/09/2018 M1.5 INCH LYON MN CO-OP OBSERVER
CO-OP OBSERVER STATION MMLM5, MARSHALL.
&&Local storm report, Feb 9, 12:58 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW EMERSON 42.28N 96.73W
02/09/2018 M1.5 INCH DIXON NE CO-OP OBSERVER
CO-OP OBSERVER STATION EMRN1, EMERSON.
0700 AM SNOW LAKEFIELD 43.68N 95.18W
02/09/2018 M2.2 INCH JACKSON MN CO-OP OBSERVER
CO-OP OBSERVER STATION LKFM5, LAKEFIELD.
&&Local storm report, Feb 9, 2:13 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW GREGORY 8.7 N 43.36N 99.42W
02/09/2018 M4.5 INCH GREGORY SD COCORAHS
COCORAHS STATION SD-GY-3, GREGORY 8.7 N.
0100 PM SNOW REMSEN NO. 2 42.81N 95.98W
02/09/2018 M3.4 INCH PLYMOUTH IA CO-OP OBSERVER
CO-OP OBSERVER STATION RMSI4, REMSEN NO. 2.
0700 AM SNOW SIOUX FALLS 3ESE 43.53N 96.67W
02/09/2018 M3.5 INCH MINNEHAHA SD CO-OP OBSERVER
CO-OP OBSERVER STATION DEMS2, SIOUX FALLS
3ESE.
&&Local storm report, Feb 9, 2:15 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CST FRI FEB 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WNW EVERLY 43.18N 95.38W
02/09/2018 M4.0 INCH CLAY IA CO-OP OBSERVER
&&
TRMNearby
Wind Chill Advisories in South Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.